Alert archive / New York / Flash Flood Warnings in 2008
Flash Flood Warning 12, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Aug 6, 2008, 8:36 AM EDT for Essex County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2008, 8:36 AM EDT (12:36 UTC)
- Expired
- Aug 6, 2008, 11:20 AM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
County Essex County, NY
The radar
The Burlington radar (KCXX), 95 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 0.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KBTV 061236
FFWBTV
NYC031-061830-
/O.NEW.KBTV.FF.W.0012.080806T1236Z-080806T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
836 AM EDT WED AUG 6 2008
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ESSEX COUNTY IN NORTHERN NEW YORK
* UNTIL 230 PM EDT
* AT 827 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
OF 2 TO 3 INCHES OF RAIN HAVE FALLEN IN THE WARNING AREA.
ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS POSSIBLE IN THIS AREA
OVER THE NEXT FEW HOURS...WHICH WILL LIKELY CAUSE FLOODING OF
SMALL CREEKS AND STREAMS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
UNDERWOOD...NEWCOMB...KEENE VALLEY...KEENE AND MOUNT MARCY
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 4374 7406 4379 7407 4382 7415 4381 7422
4392 7434 4398 7426 4409 7428 4412 7427
4414 7410 4423 7411 4433 7387 4417 7354
4382 7389 4374 7395
$$
JMG2 follow-up statements
000
WGUS71 KBTV 061354
FFSBTV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
954 AM EDT WED AUG 6 2008
NYC031-061830-
/O.CON.KBTV.FF.W.0012.000000T0000Z-080806T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESSEX NY-
954 AM EDT WED AUG 6 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR
WESTERN ESSEX COUNTY IN NORTHERN NEW YORK...
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNDERWOOD...
NEWCOMB...KEENE VALLEY...KEENE AND MOUNT MARCY
AT 944 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT HEAVY RAINFALL HAS ABATED ACROSS THE WARNING AREA.
HOWEVER...MANY CREEKS AND SMALLER TRIBUTARIES CONTINUE TO RUN
HIGH...WITH FLASH FLOODING STILL POSSIBLE ACROSS THE AREA OVER THE
NEXT FEW HOURS. SPECIFICALLY THE HEADWATERS OF THE HUDSON
RIVER...THE BOREAS RIVER...AND HYSLOP BROOK WOULD APPEAR TO HAVE THE
HIGHEST THREAT.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BURLINGTON. PLEASE STAY TUNED FOR LATER STATEMENTS AND UPDATES ON
THIS WEATHER SITUATION. AND REMEMBER...IF ENCOUNTERING FLOODED
ROADWAYS...TURN AROUND...DONT DROWN.
LAT...LON 4374 7406 4379 7407 4382 7415 4381 7422
4392 7434 4398 7426 4409 7428 4412 7427
4414 7410 4423 7411 4433 7387 4417 7354
4382 7389 4374 7395
$$
JMG000
WGUS71 KBTV 061520
FFSBTV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1120 AM EDT WED AUG 6 2008
NYC031-061526-
/O.CAN.KBTV.FF.W.0012.000000T0000Z-080806T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESSEX NY-
1120 AM EDT WED AUG 6 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN ESSEX
COUNTY IN NORTHERN NEW YORK...
NATIONAL WEATHER SERVICE RADAR INDICATES THAT HEAVY RAINFALL THAT
AFFECTED AREAS FROM NEWCOMB TO KEENE AND MOUNT MARCY EARLIER THIS
MORNING HAS ENDED...ALONG WITH THE THREAT OF FLASH FLOODING.
HOWEVER...MANY SMALLER CREEKS AND STREAMS WILL CONTINUE TO RUN HIGH
ACROSS THE WESTERN PART OF THE COUNTY THIS AFTERNOON. THEREFORE
CAUTION IS ADVISED FOR THOSE PLANNING ANY WATER RELATED ACTIVITIES
ON AREA CREEKS AND STREAMS IN THESE AREAS TODAY.
LAT...LON 4374 7406 4379 7407 4382 7415 4381 7422
4392 7434 4398 7426 4409 7428 4412 7427
4414 7410 4423 7411 4433 7387 4417 7354
4382 7389 4374 7395
$$
JMGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 7:50 AM EDT, 46 minutes earlier.
Area forecast discussion, Aug 6, 7:50 AM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 750 AM EDT WED AUG 6 2008 .SYNOPSIS... A SURFACE LOW PRESSURE TROUGH LOCATED ACROSS CENTRAL NEW YORK STATE EARLY THIS MORNING WILL SHIFT EASTWARD ACROSS THE NORTH COUNTRY THROUGH THE REMAINDER OF TODAY AND TONIGHT. THIS TROUGH WILL BRING WIDESPREAD RAINFALL AND ISOLATED AFTERNOON THUNDERSTORMS. RAIN WILL BE LOCALLY HEAVY...WITH AMOUNTS IN EXCESS OF ONE INCH POSSIBLE. A REINFORCING UPPER LEVEL DISTURBANCE MOVING ACROSS THE GREAT LAKES THURSDAY AND FRIDAY WILL MAINTAIN A BROAD AREA OF LOW PRESSURE OVER NEW ENGLAND THROUGH SATURDAY WITH SEASONABLY COOL AND CONTINUED EPISODES OF SHOWER ACTIVITY. AS THE UPPER LEVEL LOW PRESSURE SYSTEM LIFTS AWAY FROM THE REGION...CONDITIONS WILL IMPROVE SUNDAY AND MONDAY WITH TEMPERATURES NEAR SEASONABLE LEVELS. && .NEAR TERM /THROUGH TONIGHT/... AS OF 337 AM EDT WEDNESDAY...ELONGATED SFC TROUGH AXIS EXTENDING N-S FROM W-CENTRAL QUEBEC INTO WRN NY/WRN GREAT LAKES REGION AT 04Z WILL BE SLOW TO MOVE EWD ACROSS OUR REGION TODAY WITH DOWNSTREAM SFC RIDGE ANCHORED ACROSS ERN NEW ENGLAND. MAIN CONCERN WILL BE FOR LOCALLY HVY RAINFALL...ESPECIALLY GIVEN ANTECEDENT SATURATED SOIL CONDITIONS. LATEST RUC ANALYSIS DOES SHOW NARROW AXIS OF HIGH PW VALUES ALONG THE TROUGH AXIS /1.5 - 1.9 IN/ IN WRN NY. THIS IS CONSISTENT WITH 00Z BUF SOUNDING INDICATING PW OF 1.88 IN AT 00Z. WILL MAINTAIN FLASH FLOOD WATCH ACROSS CENTRAL/NRN VT...WHERE CONDITIONS ARE MOST FAVORABLE FOR RAPID RUNOFF BASED ON RAINFALL PATTERN THE PAST FEW WEEKS. FIRST BATCH OF RAINFALL OCCURS THROUGH 16Z AND WILL BE WIDESPREAD...DRIVEN LARGELY BY VERY FAVORABLE 500-300MB DIFFLUENCE IN EXIT REGION OF 80-90KT JET MOVING ACROSS SRN LWR MI AS OF 4Z AND DPVA. THIS QG ASCENT SHIFTS EAST OF THE NORTH COUNTRY THIS AFTN...AT WHICH TIME BINOVC SHOULD ALLOW FOR SCATTERED CONVECTIVE SHOWERS AND ISOLATED TSTM DEVELOPMENT BEHIND THE FIRST WAVE OF PCPN WITH SBCAPE VALUES UP TO 1000 J/KG. WILL NEED TO MONITOR FOR LOCALIZED FLOODING BASED ON MORNING PCPN AMTS AND WHERE ANY MID/LATE AFTN HVY CONVECTIVE STORMS DEVELOP. INTENSITY OF CONVECTION SHOULD DECREASE OVERNIGHT. HOWEVER...WILL NEED TO MAINTAIN CHANCE POPS MOST SECTIONS TONIGHT AS ANOTHER 500MB SHORTWAVE TROUGH MOVES ACROSS THE REGION BETWEEN 06-12Z THURSDAY PER THE 00Z GFS SOLN. WILL NOT STRAY FAR FROM MOS CONSENSUS ON TEMPERATURES. CONSIDERABLE CLOUDINESS WILL KEEP HIGHS ONLY IN THE LOW 70S IN THE CHAMPLAIN VLY...AND MAINLY MID TO UPPER 60S ACROSS ALL OF CENTRAL/ERN VT. SOME BETTER CHANCES FOR AFTN INSOLATIONAL HEATING ACROSS THE ST. LAWRENCE VALLEY MAY PERMIT FOR A FEW MID 70S THIS AFTN. LOWS TONIGHT WILL GENERALLY FALL BACK INTO THE 50S...WITH PATCHY FOG DEVELOPMENT LIKELY /LOCALLY DENSE IN THE VALLEYS ALONG/EAST OF THE GREEN MTN SPINE. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... AS OF 337 AM EDT WEDNESDAY... EXCELLENT MODEL AGREEMENT AMONG 00Z RUNS SHOWING MID-TROPOSPHERIC TROUGH BECOMING ANCHORED ACROSS THE ERN GREAT LAKES REGION DURING THE PERIOD WITH WEAK AND BROAD AREA OF SFC LOW PRESSURE REMAINING OVER THE NORTH COUNTRY. OVERALL FCST IS CONSISTENT WITH PREVIOUS FCSTS WITH CONTINUED SEASONABLY COOL WEATHER AND CONTINUED THREAT FOR SCATTERED TO WIDESPREAD SHOWER ACTIVITY. A SHORTWAVE TROUGH MOVING SWD ON THE BACK SIDE OF THE TROUGH THURSDAY WILL CONTRIBUTE TO SOME DIGGING AND INTENSIFICATION OF THE BROADER MID-UPR TROUGH THROUGH FRIDAY. SEE LITTLE REASON TO GO AGAINST THE MODEL CONSENSUS...WITH 70 POPS BOTH THURSDAY AFTN AND FRIDAY AFTN. DAYTIME INSTABILITY DRIVEN BY COLD POOL ALOFT BOTH DAYS WILL CONTRIBUTE TO A CHANCE FOR AFTERNOON/EVENING TSTMS. SOME STORMS MAY CONTAIN SMALL HAIL...ESPECIALLY THURSDAY WITH CAPES UP TO 1000 J/KG...BUT WEAK VERTICAL SHEAR PROFILES SUGGEST AN ORGANIZED SEVERE WEATHER THREAT IS UNLIKELY ATTM. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 337 AM EDT WEDNESDAY... MID-UPR TROPOSPHERIC TROUGH LINGERS ACROSS THE NERN CONUS THROUGH SATURDAY NIGHT AND BEGINS TO LIFT OUT ON SUNDAY. FCST AREA BECOMES EMBEDDED IN MODERATE NWLY FLOW REGIME MONDAY/MONDAY NIGHT WITH A COLD FRONT POSSIBLY APPROACHING NRN ZONES DURING TUESDAY AFTN BASED ON 00Z GFS. PATTERN FAVORS MOSTLY CLOUDY SKIES AND ROUGHLY 50-60 POPS FOR SHOWERS SATURDAY...UNTIL UPR TROUGH LIFTS OUT. SCALED BACK TO 30-40 POPS FOR -SHRA SUNDAY WITH POTENTIAL FOR AT LEAST PARTLY SUNNY SKIES. SUNDAY LOOKS LIKE THE MORE PLEASANT OF THE TWO WEEKEND DAYS AS IT APPEARS ATTM. WE SHOULD HAVE DRY CONDITIONS MONDAY INTO EARLY TUESDAY...THOUGH NWLY FLOW AND 850MB TEMPERATURES ONLY IN THE +10 TO +12 RANGE WILL KEEP HIGH TEMPERATURES ONLY AT SEASONABLY LEVELS AND GENERALLY IN THE MID TO UPR 70S. HAVE INTRODUCED A CHC OF AFTN SHOWERS FOR TUESDAY AFTN BASED ON PERFECT PROG OF GFS TIMING WITH COLD FRONT APPROACHING FROM THE NW. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... THROUGH 12Z THURSDAY...WEATHER SYSTEM PUSHING THRU THE REGION WILL BRING UNSETTLED FLYING CONDITIONS THRU MUCH OF THE FORECAST PERIOD. RESIDUAL -RW/-TRW WILL REMAIN OVER ENTIRE FORECAST AREA INTO THE AFTERNOON HRS. LL CLD COVER BLW 3KFT WILL REMAIN AS WELL. LGT RW WILL BRING VSBY DOWN TO 3-5SM AT TIMES. LOW CEILINGS WILL BEGIN TO BREAK AFT 22Z-00Z FROM W TO E. THIS WILL ALLOW FG TO FORM OVER AREA. SOME LGT RW POSSIBLE AS WELL. COND WILL RANGE FROM MVFR DOWN TO IFR AS VSBY DOWN TO 1SM AT TIMES FROM 02Z-10Z THURSDAY. LGT WSW 10KTS OR LESS THRU 23Z-00Z THEN BECM LGT/VAR THRU 12Z THURSDAY. HIR TRRN WILL BE OBSCD. AFTER 12Z THURSDAY...WX LOOKS TO REMAIN UNSETTLED THRU SUNDAY WITH SHRA/TSRA POSSIBLE...PERHAPS MAINLY DURING THE AFTN/EVG HOURS...SO MVFR WITH OCNL IFR CONDITIONS WILL BE PREDOMINATE. && .HYDROLOGY... HAVE MAINTAINED THE FLASH FLOOD WATCH FOR CENTRAL/NRN VT THRU 00Z THU. FORTUNATELY...THE RAINFALL ACTIVITY WITH THE TROUGH AXIS THIS MORNING IS SHOWING A GOOD EWD PROGRESSION...NEAR 20 KTS. THIS WILL MITIGATE ANY WIDESPREAD FLOODING PROBLEMS. HOWEVER...IT APPEARS IN MOSAIC RADAR IMAGERY THAT AN EMBEDDED VORT MAX IN THE N-S ORIENTED RAIN BAND WILL BRING THE HEAVIEST ACTIVITY FROM ESSEX COUNTY NY EWD THROUGH CENTRAL SECTIONS OF VT THROUGH THE MID MORNING HOURS...WITH RAINFALL APPROACHING 1.00 THRU 16Z. PARTIAL CLEARING AND AFTN INSTABILITY WILL CONTRIBUTE TO SCATTERED THUNDERSTORMS...AND ANY SLOW-MOVING/HEAVY STORMS WILL CONTRIBUTE TO LOCALIZED THREAT OF FLASH FLOODING...ESPECIALLY ACROSS CENTRAL VT WHERE IT APPEARS THE HEAVIEST RAINFALL WILL OCCUR THIS MORNING. DESPITE GENERALLY DRY WEATHER THE PAST COUPLE OF DAYS...CLEARLY SOILS REMAIN SATURATED FROM ABUNDANT RAINFALL OVER THE RECENT WEEKS AND WE EXPECT MUCH OF TODAY/S RAIN - ESPECIALLY THE AFTN SHOWER AND THUNDERSTORM ACTIVITY - TO GO DIRECTLY INTO RUNOFF. LATEST FLASH FLOOD GUIDANCE INDICATES GENERALLY 2.0 TO 3.0 RAINFALL AMTS NECESSARY OVER 3 HRS TO GENERATE FLASH FLOODING OVER THE DISCUSSION AREA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR VTZ002>010-016>018. NY...NONE. && SYNOPSIS...BANACOS NEAR TERM...BANACOS SHORT TERM...BANACOS LONG TERM...BANACOS AVIATION...JN/LAHIFF HYDROLOGY...BANACOS
Hazardous weather outlook, Aug 6, 5:01 AM EDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 501 AM EDT WED AUG 6 2008 VTZ002>010-016>018-070915- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-EASTERN FRANKLIN- EASTERN CHITTENDEN-EASTERN ADDISON- 501 AM EDT WED AUG 6 2008 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ026>031-034-035-087-VTZ001-011-012-019-070915- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND- 501 AM EDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 4:41 AM EDT | Areal Flood Advisory | BTV | Essex | 4 hr |
| Aug 6, 7:46 AM EDT | Areal Flood Advisory | BTV | Essex, Franklin | 4 hr |
| Aug 6, 8:23 AM EDT | Flash Flood Warning | BTV | Essex | 6 hr |
| Aug 6, 3:43 PM EDT | Severe Thunderstorm Warning | BTV | Essex | 62 min |
| Aug 6, 3:55 PM EDT | Areal Flood Advisory | BTV | Essex | 107 min |
Nearby
Flash Flood Warnings in New York, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.